Alert archive / New York / Snow Squall Warnings in 2026

Snow Squall Warning 7, NWS Buffalo, NY

January 17, 20266 counties in New York

NWS Buffalo, NY issued this snow squall warning at Jan 17, 2026, 4:12 PM EST for 6 counties in New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2026, 4:12 PM EST (21:12 UTC)
Expired
Jan 17, 2026, 5:15 PM EST
In force
63 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Genesee County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 62 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2026-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2026-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WWUS51 KBUF 172112
SQWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
412 PM EST Sat Jan 17 2026

NYC037-051-055-069-073-121-172215-
/O.NEW.KBUF.SQ.W.0007.260117T2112Z-260117T2215Z/
Wyoming NY-Livingston NY-Orleans NY-Genesee NY-Monroe NY-Ontario NY-
412 PM EST Sat Jan 17 2026

The National Weather Service in Buffalo has issued a

* Snow Squall Warning for...
  Wyoming County in western New York...
  Livingston County in western New York...
  Orleans County in western New York...
  Eastern Genesee County in western New York...
  Monroe County in western New York...
  Northwestern Ontario County in western New York...

* Until 515 PM EST.

* At 411 PM EST, a dangerous snow squall was located along a line
  extending from Lakeside Beach State Park to near Holley to near Le
  Roy to Warsaw to near Arcade, moving east at 35 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and rapidly falling visibility. Wind gusts 
           greater than 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes the following highways...
 Interstate 390 between exits 6 and 12.
 Interstate 90 between exits 45 and 48.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, Geneseo,
East Rochester, Albion, and Hilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4252 7846 4278 7829 4296 7824 4312 7824
      4337 7834 4342 7823 4341 7797 4339 7775
      4328 7754 4331 7740 4308 7740 4282 7752
      4252 7792
TIME...MOT...LOC 2111Z 251DEG 29KT 4335 7825 4316 7805 4296 7803 4272
7813 4253 7832

SNOW SQUALL...OBSERVED

$$

JJR
1 follow-up statement
010 
WWUS51 KBUF 172210
SQWBUF

Snow Squall Warning
National Weather Service Buffalo NY
510 PM EST Sat Jan 17 2026

NYC037-051-055-069-073-121-172216-
/O.EXP.KBUF.SQ.W.0007.000000T0000Z-260117T2215Z/
Wyoming NY-Livingston NY-Orleans NY-Genesee NY-Monroe NY-Ontario NY-
510 PM EST Sat Jan 17 2026

...THE SNOW SQUALL WARNING FOR WYOMING...LIVINGSTON...ORLEANS...
EASTERN GENESEE...MONROE AND NORTHWESTERN ONTARIO COUNTIES WILL
EXPIRE AT 515 PM EST...

The snow squall that prompted the warning has weakened somewhat, 
therefore, the snow squall warning will be allowed to expire.

This being said, a brief burst of moderate snow with greatly reduced 
visibilities is still likely as the weakening band pushes east 
across eastern Livingston, eastern Monroe, Wayne, and Ontario 
counties through 6 pm. If you will be driving...be prepared for a 
short-lived rapid reduction in visibilities. 

&&

LAT...LON 4252 7846 4278 7829 4296 7824 4312 7824
      4337 7834 4342 7823 4341 7797 4339 7775
      4328 7754 4331 7740 4308 7740 4282 7752
      4252 7792
TIME...MOT...LOC 2206Z 251DEG 29KT 4335 7825 4316 7805 4296 7803 4272
7813 4253 7832

$$

JJR

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 17, 1:58 PM EST, 2 hours 14 minutes earlier. Its key messages:

  • 1) Lake effect snow develops and also turns colder behind a passing cold front tonight. 2) Lake effect snowbands intensify Sunday night through Wednesday with potential significant accumulations, blowing and drifting snow. 3) Arctic airmass over the region will bring frigid temperatures and the potential for dangerous wind chills next week.
Area forecast discussion, Jan 17, 1:58 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
158 PM EST Sat Jan 17 2026

.WHAT HAS CHANGED...
Gale Watch issued for Lake Erie Monday through Monday night.

Winter Storm Watches upgraded to Winter Storm Warnings off Lake Erie
beginning Sunday afternoon through Wednesday.

Winter storm Watches upgraded to Winter Storm Warnings off
Lake Ontario beginning Sunday morning through Wednesday.

&&

.KEY MESSAGES...
1) Lake effect snow develops and also turns colder behind a passing
cold front tonight.

2) Lake effect snowbands intensify Sunday night through Wednesday
with potential significant accumulations, blowing and drifting snow.

3) Arctic airmass over the region will bring frigid temperatures and
the potential for dangerous wind chills next week.

&&

.DISCUSSION...
KEY MESSAGE 1...Lake effect snow develops tonight and turns
colder behind the cold front.

A low pressure located north of Lake Huron this afternoon will pass
to our north tonight, all while sending a strong cold from
through the region this afternoon-evening. With the front...we
may see a brief but intense band of snow work across parts
of the region late this afternoon.

CAA behind this strong cold front will send H850 T's down -15C to -
18C over the region by Sunday. This will lead to the
development of a weak lake effect response northeast of both
Lake Erie and east-northeast of Lake Ontario through Sunday.
The limiting factor through Sunday will be the 'lack' of deep
synoptic moisture until Sunday evening into Monday. Therefore,
lake snows will largely remain light with snowfall rates
generally well under 1" per hour off both lakes. That said...a
southwest flow and the full fetch of the lake Erie will help to
squeeze out possibly 1-4" through Sunday afternoon to include
the Southtowns, Buffalo Metro area, and Northtowns. Off Lake
Ontario...expect 2 to 4" with isolated higher amounts northeast
(Watertown area) and east of the lake through Sunday afternoon.
After that...synoptic moisture will increase Sunday evening with
intensifying lake snows.

KEY MESSAGE 2...Lake effect snowbands intensify Sunday night through
Wednesday with potential significant accumulations, blowing and
drifting snow.

A series of cold fronts early next week will deliver another round
of lake effect snow to our region.

On a southwest flow initial lake snows Sunday and into Sunday
evening will likely be light with still a fair amount of dry air in
the mid levels. By late Sunday night in associated with a northern
branch shortwave trough, deeper moisture will arrive across the
eastern Great Lakes region, which will intensify bands of lake
effect snow off both Lakes.

Initial pattern is favorable for a heavy band of lake effect snow on
a southwest flow...with a sub 500 dm 500 hPa closed low over southern
Hudson Bay, with a trough axis southward across the western Great
Lakes.

Strong convergence, with deeper colder air along with the increase
in ambient moisture will allow for a heavy band of lake effect snow
to begin across Grand Island and Niagara and western Orleans County
Sunday night...and several hours later, through the Saint Lawrence
valley. Snow intensities will increase upwards to 2 inches per hour
by early Monday morning, before an arctic front pushes the snowbands
southward. Lake bands will linger enough ahead of the arctic front
Sunday night and Monday morning to allow for warning criteria snow.

By Monday afternoon and through Tuesday a more westerly flow will
orient lake effect snowbands across the traditional snowbelts east
of both lakes during this long duration snow event. Upstream lake
connections are favorable which could lead to significant snow
accumulations this period east of the Lakes. Snowfall rates two
inches per hour east of Lake Erie, though with upstream lake
connections, and the lake band oriented along the long fetch of Lake
Ontario, snowfall rates could briefly reach 4 inches per hour on the
Tug Hill Monday night through Tuesday night.

An arctic front plowing southward across our region with strong cold
air advection, combined with a 40 to 45 knot LLJ will bring strong
gusty winds with gusts upwards to 40 to 50 mph. This will bring
blowing and drifting snow and with the dry characteristic to the snow
visibilities will become white out at times, especially within the
heart of the lake snows. Have elected to issue winter storm warnings
to account for both the lake effect snow accumulations as well
as the blowing snow creating white out conditions, with the
strongest gusts expected Monday afternoon through Monday night along
and behind the arctic front.

Supporting the lake snows will be 850 hPa temperatures dropping to -
20 to -24C which will create more than enough instability over the
still open lake waters...while lake induced equilibrium levels upward
towards 10K feet allow for plenty of vertical growth to the lake
snowbands.

By Tuesday afternoon the lake snows may begin to lift northward back
towards Buffalo and Watertown as a subtle shortwave trough in the
mean flow ripples through our region. While this trough will bring
light widespread snow, it will also bring back additional ambient
moisture to maintain lake snowbands. However, increased wind shear
ahead of the trough may disrupt lake snows to broader, weaker bands
of snow. By Wednesday ahead of a surface low winds will back to
southerly breaking apart lake snowbands while they lift northward.
Additional light snow will be possible later Wednesday as this
surface low draws closer to our region.

KEY MESSAGE 3...Arctic airmass over the region will bring frigid
temperatures and the potential for dangerous wind chills next week.

An arctic airmass will drop across our region Monday, with the
arrival from north to south behind an arctic front. Temperatures
Monday night will lower towards zero inland and...to the single
digits near the Lakes. With a still breezy westerly flow apparent
temperatures will drop into the negative teens to as low as 20 below
Monday night across the eastern Great Lakes region. The ensemble
guidance of GFS/ECMWF continues to highlight SW NYS as the area most
likely to feel sub -15F wind chills. These wind chill values will
only improve to zero to 10 below Tuesday and Tuesday night...owing
to wind flow a bit lighter.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A low pressure system passing to our north will send a strong cold
front through the region late this afternoon and evening. With the
front...we may see a broken band of snow work from west to east
across the region. This may bring a brief period of lower cigs and
reduce vsbys across our far western terminals, especially at KJHW.

Otherwise...expect mainly low end VFR to MVFR CIGs across area
terminals this afternoon, and at times IFR within snow showers.

Tonight...lake effect snow showers will develop northeast of the
lakes which bring lower cigs and vsbys. All other terminals will
likely continue to see mainly VFR.

Outlook...

Sunday...Lake effect snow northeast of the lakes with
IFR/MVFR, mainly VFR elsewhere.

Monday...Windy with bands of lake effect snow and attendant IFR/LIFR
conditions northeast of the lakes intensifying and shifting
southward to areas east of the lakes. Otherwise...MVFR/VFR with
brief IFR/MVFR possible in passing snow showers.

Monday night through Tuesday...Heavy lake effect snow possible east
of Lake Erie and Lake Ontario with IFR/LIFR in bands. MVFR/brief IFR
outside of lake effect areas within snow showers.

Wednesday...Snow showers increase in coverage areawide with cold
front. IFR or below at times.

Thursday...Lake effect snow east and northeast of the lakes with
IFR/LIFR conditions. MVFR/brief IFR outside of lake effect areas
within snow showers

&&

.MARINE...
A prolonged period of elevated winds and waves will continue on Lake
Erie and Lake Ontario through much of next week.

A low pressure system will pass to our north with a cold front
crossing the region by this evening. Winds will once again pick up
behind this cold front with Small Craft Advisory conditions on both
lakes tonight...with such conditions expected to remain in place
through Sunday.

The passage of an arctic cold front Monday will potentially bring
gales on both Lakes late Monday through early Tuesday along with
areas of heavy freezing spray.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning from 1 PM Sunday to 4 PM EST Wednesday
     for NYZ001-002-010-011.
     Winter Weather Advisory until 1 AM EST Sunday for NYZ006>008.
     Winter Storm Warning from 7 AM Sunday to 4 PM EST Wednesday
     for NYZ006>008.
     Winter Storm Warning from 7 AM Monday to 4 PM EST Wednesday
     for NYZ012-019-020-085.
MARINE...Small Craft Advisory until 6 AM EST Monday for LEZ040-041.
         Gale Watch from Monday morning through Tuesday morning for
         LEZ040-041.
         Small Craft Advisory until 7 AM EST Monday for LOZ042.
         Gale Watch from Monday morning through late Tuesday night
         for LOZ042>045-062>065.
         Small Craft Advisory from 7 PM this evening to 7 AM EST
         Monday for LOZ043>045.

&&

DISCUSSION...AR/Thomas
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Jan 17, 1:12 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
112 PM EST Sat Jan 17 2026

NYZ001-002-010-011-181815-
Niagara-Orleans-Northern Erie-Genesee-
112 PM EST Sat Jan 17 2026

...WINTER STORM WARNING IN EFFECT FROM 1 PM SUNDAY TO 4 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Strong winds combined with a very cold airmass will produce
dangerously cold wind chills Monday night through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-181815-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
112 PM EST Sat Jan 17 2026

...WINTER STORM WARNING IN EFFECT FROM 7 AM MONDAY TO 4 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Strong winds combined with a very cold airmass will produce
dangerously cold wind chills Monday night through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-181815-
Oswego-Jefferson-Lewis-
112 PM EST Sat Jan 17 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...
...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 4 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Strong winds combined with a very cold airmass will produce
dangerously cold wind chills Monday night through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-013-014-021-181815-
Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany-
112 PM EST Sat Jan 17 2026

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Along and behind an arctic front Monday and Monday evening winds may
gust up to 40 mph.

Elevated winds remain Monday night through Tuesday that with a very
cold airmass will produce dangerously cold wind chills Monday night
through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-181815-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
112 PM EST Sat Jan 17 2026

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Heavy Freezing Spray is possible Monday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-181815-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
112 PM EST Sat Jan 17 2026

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Heavy Freezing Spray is possible Monday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-181815-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
112 PM EST Sat Jan 17 2026

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-181815-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
112 PM EST Sat Jan 17 2026

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jan 17, 3:42 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
342 PM EST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Snow Squall      3 ENE Dunkirk           42.49N 79.27W
01/17/2026                   Chautauqua         NY   ASOS

            1/4 mile +SN BLSN and Wind Gust of 47 mph.

&&

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:50 AM ESTGale WatchBUF23 hr
Jan 17, 12:46 PM ESTWinter Storm WarningBUFCattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 4 more6 days
Jan 17, 1:45 PM ESTSnow Squall WarningBUFCattaraugus, Chautauqua, Erie45 min
Jan 17, 2:35 PM ESTSnow Squall WarningBUFCattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more55 min
Jan 17, 3:27 PM ESTSnow Squall WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 4 more48 min

Nearby

Snow Squall Warnings in New York, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.